During a recent holiday to Crete my husband noticed that the whites of my eyes had developed a slightly yellowish tinge. That was a month ago now and my eyes still haven’t returned to normal. My sight hasn’t been affected and the colour change is minimal but noticeable to me. I am 51; could this be a side effect of the menopause?
Rona Gower, Cheltenham
Well Rona, by co-incidence I have just read the result of a small study claiming a link between yellow eyes and Menopausal 50-59-year-old women who had been taking Hormone replacement therapy, or Prempro. I will look out for further studies.
But normally the whites of eyes or sclera are white in colour, but one can get yellow sclera (also called scleral icterus) caused by a high level of bilirubin in the bloodstream. Bilirubin is made in the liver and is yellow in colour. If a person suffers from liver disease, the liver can no longer process the breakdown of red blood cells and bilirubin, its natural metabolic product, and no longer enters the bile. Instead it builds up in the blood and tissues, including the sclera of the eyes.
One of the first signs is yellowing, probably caused by blocked bile ducts, leading to a backup of bilirubin. More seriously it could be a sign of Cirrhosis of the liver due to an excess of alcohol damaging the liver. Or Hepatitis, caused by toxins – but most commonly by a virus that infects the liver, resulting in its dysfunction. Bilirubin backs up and the individual will suffer from jaundice. Rona, since your eyes have been affected for over a month I would advise you to drink plenty of water and to talk to your GP mentioning any medications you may be taking.